Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jan 6, 2009, 7:22 AM CST for Blount County, Alabama. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 6, 2009, 7:22 AM CST (13:22 UTC)
- Expired
- Jan 6, 2009, 11:15 AM CST
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Blount County, AL
The radar
The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 6, 7:22 AM CST | FLASH FLOOD | Oneonta, AL | HEAVY RAINFALL OVERNIGHT PRODUCED FLOODING IN MANY LOCATIONS ACROSS BLOUNT COUNTY. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE COUNTY AT THIS TIME. |
| Jan 6, 7:30 AM CST | HEAVY RAIN 3 | 4 Sw Hayden, AL | FLOODING ON TUMLIN DR NEAR HWY 160. |
| Jan 6, 7:30 AM CST | HEAVY RAIN 3 | Oneonta, AL | SEVERAL ROADS FLOODED IN AND AROUND THE CITY OF ONEONTA WITH SOME ROAD CLOSURES. ROAD FLOODING ALSO REPORTED IN HIGHLAND LAKE. |
| Jan 6, 10:45 AM CST | FLOOD | 3 Sw Snead, AL | SECTION OF CR30 WASHED OUT, E1.5NW SUSAN MOORE |
| Jan 6, 10:45 AM CST | FLASH FLOOD | 3 Sw Snead, AL | A SECTION OF COUNTY ROAD 30 WAS WASHED OUT NEAR SUSAN MOORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 061322
FFWBMX
ALC009-061715-
/O.NEW.KBMX.FF.W.0001.090106T1322Z-090106T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 AM CST TUE JAN 6 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLOUNT COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...ONEONTA...CLEVELAND...BLOUNTSVILLE...
* UNTIL 1115 AM CST
* AT 715 AM CST...LOCAL OFFICIALS HAVE REPORTED FLOODING THROUGHOUT
THE COUNTY AND SEVERAL ROAD HAVE BEEN CLOSED DUE TO FLOODING.
AUTOMATED OBSERVING STATIONS HAVE REPORTED 3 TO 4 INCHES ACROSS THE
COUNTY IN THE PAST 12 HOURS. EVEN THOUGH THE RAIN HAS SHIFTED NORTH
OF BLOUNT COUNTY...FLOODING WILL CONTINUE FOR SEVERAL HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUSAN
MOORE...STRAWBERRY...SNEAD...ROSA...NECTAR...MCLARTY...BROOKSVILLE
AND BANGOR
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3411 8631 3393 8637 3392 8634 3387 8635
3377 8659 3377 8665 3384 8676 3381 8695
3382 8696 3391 8693 3395 8680 3407 8668
3409 8670 3412 8660 3426 8652 3427 8645
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 6:05 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jan 6, 6:05 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 605 AM CST TUE JAN 6 2009 .SHORT TERM...TODAY AND TONIGHT. QUASI-STATIONARY FRONT LOCATED CLOSE TO INTERSTATE 20 HAS NOT MOVED MUCH OVERNIGHT WITH A SOLID AREA OF RAIN NORTH OF I-20. EVEN THOUGH RAINFALL HAS BEEN STEADY ALL NIGHT ACROSS NORTH ALABAMA...AMOUNTS HAVE NOT BEEN TOO EXCESSIVE WITH MAXIMUM RADAR ESTIMATED TOTALS SINCE 6 PM MONDAY BETWEEN 1.5 AND 2.5 INCHES IN A STRIPE FROM SULLIGENT IN CENTRAL LAMAR COUNTY...EXTENDING NORTHEAST TO JASPER AND BLOUNTSVILLE. WITH AREAS NORTH OF I-20 EXPECTED TO REMAIN ON THE COOL SIDE OF BOUNDARY THROUGH TODAY...CURRENT FLASH FLOOD WATCH IN GOOD SHAPE ALTHOUGH IT MAY NEED TO BE EXTENDED INTO THE EVENING HOURS. AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL POSSIBLE IN AND NEAR FLASH FLOOD WATCH AREA. NOT MUCH CHANGE IN THE PREVIOUS THINKING REGARDING TIMING OR SEVERE POTENTIAL. I THINK THE PRIMARY MESO-SCALE FEATURE THAT MAY INFLUENCE AMOUNT OF SEVERE STORMS THIS AFTERNOON IS SURFACE WAVE FORECAST TO DEVELOP ALONG SURFACE FRONT. LATEST MODELS RUNS SUGGEST SURFACE LOW MAY BE FORMING SOONER AND FARTHER NORTH...WHICH WOULD DECREASE LOW LEVEL CONVERGENCE IN WARM SECTOR. MODELS ALSO SHOWING MAXIMUM QPF STAYING ON COOL SIDE OF ADVANCING COLD FRONT...WITH MINIMAL CONVECTIVE QPF ALONG BOUNDARY. THIS MAY BE DUE TO THE FACT THAT LARGE SCALE FORCING IS LOCATED A LITTLE TOO FAR UPSTREAM FROM SURFACE INSTABILITY. 06Z NAM MODEL DOES HOWEVER BRING FORCING CLOSER TO INSTABILITY AXIS BY 21Z TODAY. ONE SEVERE WEATHER PARAMETER THAT IS NOT IN DOUBT IS EXPECTED WIND SHEAR. LOW LEVEL JET OF 55 KNOTS WILL FORM IN WARM SECTOR THIS AFTERNOON WITH FAVORABLE HODOGRAPHS FOR ROTATING SUPERCELLS. WARM SECTOR TEMPERATURES WILL WARM INTO THE LOWER 70S WITH DEWPOINTS IN THE MID 60S. THIS WILL PRODUCE CAPES NEAR 1000 J/KG. NAM MODEL IS ALSO SHOWING A LULL IN THE CONVECTIVE ACTIVITY EARLY THIS EVENING AS VERTICAL FORCING WEAKENS. A SECOND WAVE OF FORCING THEN DEVELOPS AND APPROACHES SURFACE FRONT BY 06Z. THUS...IT IS BECOMING INCREASING LIKELY THAT CONVECTIVE LINE COULD INTENSIFY ACROSS SOUTHEAST ALABAMA BETWEEN 9 PM AND MIDNIGHT. .LONG TERM...WEDNESDAY THROUGH MONDAY. LOOKS LIKE ANOTHER SHORT WAVE WILL PASS THROUGH ON WEDNESDAY...THE FINAL KICK TO CLEAR US OUT. A FEW SHOWERS ARE EXPECTED DURING THE DAY. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT IS A TEMPERATURE FORECAST AND USED A BLEND OF GUIDANCE...THICKNESS AND GENEROUS TWEAKING TO GET AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES. HIGH PRESSURE WILL SHIFT OFF THE EAST COAST FRIDAY NIGHT WITH MODEST RETURN FLOW AHEAD OF ANOTHER COLD FRONT WHICH IS SCHEDULED TO ARRIVE ON SATURDAY. A FEW SCATTERED SHOWERS WILL BE POSSIBLE FROM LATE SATURDAY MORNING THROUGH THE EARLY EVENING. THE AIRMASS BEHIND THIS FRONT SHOULD BE COOL ENOUGH TO KEEP US AT OR SLIGHTLY BELOW CLIMATOLOGICAL AVERAGE THROUGH MONDAY. SOME UNCERTAINTIES WITH PRECIPITATION CHANCES AT THE END OF THE PERIOD. THE GFS CONTINUES ADVERTISING A LOW COMING OUT OF THE WESTERN GULF BRINGING US ANOTHER GOOD ROUND OF RAIN...OR SOMETHING WINTRY...ON TUESDAY...WHILE THE ECMWF KEEPS US DRY. ENSEMBLES TEND TO FAVOR THE ECMWF HERE. && .AVIATION...12Z TAF DISCUSSION. A WARM FRONT EXTENDS ALONG THE I-20 CORRIDOR. NORTH OF THE FRONT...SHOWERS WILL PERSIST THROUGH 18Z. THIS WILL MAINLY IMPACT BHM. IFR CIGS HAVE COME AND GONE AT SEVERAL SITES OVERNIGHT. IFR CIGS WILL BE PREVAILING CONDITION THRU 15Z BECOMING MVFR AFTER 15Z. VSBYS ARE VFR EXCEPT IN RAIN AREAS ALONG AND NORTH OF WARM FRONT WHERE VSBYS ARE MVFR. INCLUDED LLWS FOR SITES BHM AND TCL WHICH ARE NEAR WARM FRONT. LOW CONFIDENCE IN FORECAST BEYOND 18Z AS THUNDERSTORMS INCREASE OVER WEST ALABAMA AND SURFACE FRONT MOVES INTO REGION. SOUTHERLY FLOW WILL INCREASE TO NEAR 50 KNOTS AT 2000 FEET AGL AS LOW LEVEL JET SETS UP OVER AREA. BY 21Z EXPECT DETERIORATING CONDITIONS AT BHM...TCL...AND EET AS FRONT MOVES INTO AREA FROM THE WEST. WIDESPREAD SHOWERS AND TSTMS WILL CREATE WIDE FLUCTUATIONS IN CIGS AND VSBYS...BUT GENERAL TREND WILL BE FOR CIGS LOWERING TO IFR IN POST FRONTAL COOLER AIR MASS. SEVERE STORMS ALSO POSSIBLE THIS AFTERNOON FOR AREAS SOUTH OF I-20 WITH WIND GUSTS TO 50 KNOTS. A SQUALL LINE WILL LIKELY DEVELOP LATER THIS AFTERNOON NEAR I-65 AND MOVE ACROSS EAST ALABAMA DURING THE EVENING HOURS. 58/ROSE && .HYDROLOGY... FLOOD WARNINGS CONTINUE FOR THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM. THE 2 AM STAGE WAS NEAR 114 FT WITH FLOOD STAGE AT 122 FEET. THE CURRENT FORECAST IS FOR THE RIVER TO RISE TO NEAR 127 FEET BY EARLY THURSDAY MORNING AND THEN BEGIN A SLOW FALL. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 47 51 33 52 / 90 100 50 10 10 ANNISTON 67 49 54 35 54 / 80 100 50 10 10 BIRMINGHAM 65 47 52 38 55 / 100 100 40 10 10 TUSCALOOSA 64 47 54 37 58 / 100 100 30 0 0 CALERA 69 48 53 37 57 / 100 100 40 0 0 AUBURN 71 53 56 38 57 / 50 100 50 0 0 MONTGOMERY 74 54 57 36 61 / 60 100 40 0 0 TROY 73 55 59 39 63 / 50 90 30 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM TODAY NORTH OF LINE FROM ALICEVILLE...TO BIRMINGHAM...TO CENTRE. &&
Hazardous weather outlook, Jan 6, 6:30 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CST TUE JAN 6 2009 ALZ011>015-017>050-070100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 630 AM CST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...FROM THE CITIES OF ALICEVILLE...BIRMINGHAM...TALLADEGA...AND WEDOWEE... SOUTHWARD. THE PRIMARY THREAT TIME IS BETWEEN THE HOURS OF NOON AND 10 PM. THE GREATEST THREAT WILL BE FROM DAMAGING WINDS ASSOCIATED WITH BOW ECHOES. HOWEVER...TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. FLASH FLOODING WILL ALSO BE A CONCERN ROUGHLY ALONG AND NORTH OF INTERSTATE 20 THROUGH 6 PM. STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A SLOW MOVING COLD FRONT...STARTING EARLY THIS AFTERNOON NEAR THE ALABAMA...MISSISSIPPI STATE LINE...AND MOVING EASTWARD THROUGH THE DAY. MOISTURE AND WIND PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF STRONG STORMS...BUT QUESTIONS REMAIN ABOUT AVAILABLE INSTABILITY. THERE IS SOME CONCERN THAT A FEW BREAKS IN THE CLOUDS MAY OCCUR IN THE WARM SECTOR OVER SOUTHERN PORTIONS OF CENTRAL ALABAMA...WHICH WOULD RAPIDLY DESTABILIZE THE ATMOSPHERE AND SUPPORT THE DEVELOPMENT OF ISOLATED SUPERCELLS...AND TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THIS DEVELOPING SITUATION. HEAVY RAINFALL ACROSS PORTIONS OF NORTHERN MISSISSIPPI AND NORTHERN ALABAMA WILL PRODUCE MINOR ALONG THE TOMBIGBEE RIVER BASIN LATER TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAVY RAINFALL ACROSS PORTIONS OF NORTHERN MISSISSIPPI AND NORTHERN ALABAMA WILL PRODUCE MINOR ALONG THE TOMBIGBEE RIVER BASIN LATER TONIGHT AND CONTINUING THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 8:50 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 6 days |
| Jan 6, 7:34 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 4 hr |
| Jan 6, 7:43 AM CST | Areal Flood Advisory | BMX | Cherokee, Etowah | 3 hr |
| Jan 6, 9:36 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 6 days |
| Jan 6, 9:36 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 9 days |
| Jan 6, 9:51 AM CST | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 4 days |
| Jan 6, 9:56 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 9 days |
| Jan 6, 11:04 AM CST | Flash Flood Warning | BMX | Blount, Cherokee, Etowah | 4 hr |
| Jan 6, 11:12 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more | 10 hr |
| Jan 6, 11:58 AM CST | Areal Flood Advisory | BMX | Fayette, Jefferson, Lamar, Marion, Pickens, Tuscaloosa and 2 more | 4 hr |
| Jan 6, 1:06 PM CST | Flash Flood Warning | BMX | Fayette, Jefferson, Lamar, Marion, Pickens, Tuscaloosa and 2 more | 4 hr |
| Jan 6, 1:37 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 4 days |
| Jan 6, 1:37 PM CST | Tornado Warning | BMX | Jefferson, Tuscaloosa, Walker | 23 min |
| Jan 6, 1:59 PM CST | Tornado Warning | BMX | Jefferson, Walker | 31 min |
| Jan 6, 2:52 PM CST | Tornado Warning | BMX | Blount, Etowah | 23 min |
| Jan 6, 3:09 PM CST | Flash Flood Warning | BMX | Blount, Etowah, St. Clair | 4 hr |
| Jan 6, 3:14 PM CST | Tornado Warning | BMX | Cherokee, Etowah | 31 min |
| Jan 6, 3:40 PM CST | Flash Flood Warning | BMX | Cherokee | 4 hr |
| Jan 6, 3:45 PM CST | Areal Flood Advisory | BMX | Bibb, Shelby | 3 hr |
| Jan 6, 3:53 PM CST | Tornado Warning | BMX | Cherokee | 16 min |
| Jan 6, 5:09 PM CST | Flash Flood Warning | BMX | Fayette, Jefferson, Lamar, Marion, Pickens, Tuscaloosa and 2 more | 3 hr |
| Jan 6, 5:27 PM CST | Tornado Warning | BMX | Calhoun, Clay, Cleburne | 33 min |
| Jan 6, 5:49 PM CST | Tornado Warning | BMX | Clay | 26 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.